Virginia, 2016High Wind in Virginia, November 19, 2016
November 19, 2016 · NWS LWX · 4 events in 4 counties and zones
A strong cold front passed through on the 19th. Strong pressure rises along with cold advection caused high winds from aloft to mix down.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through on the 19th. Strong pressure rises along with cold advection caused high winds from aloft to mix down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 19, 2:10 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Nov 19, 2:10 PM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
210 PM EST Sat Nov 19 2016
.SYNOPSIS...
A strong cold front will move through the area this
afternoon. Low pressure will intensify to the northeast tonight
through Sunday and this will cause windy conditions. High
pressure builds over the mid-Atlantic during the first half of
the week. A cold front will pass through the area Thanksgiving
day.
&&
.NEAR TERM /THROUGH TONIGHT/...
A strong cold front is moving through our area this afternoon.
Temperatures are in the 60s and lower 70s ahead of the
boundary...and behind the boundary temperatures are in the 30s and
40s.
The cold front will pass through the Washington and Baltimore
Metropolitan areas between 2 and 4 PM this afternoon before
clearing the Bay by early this evening. Once the front passes
gusty northwest winds and rapidly falling temperatures will ensue.
A few showers are also expected with the frontal passage...but
precipitation amounts will be light. Wind gusts around 40 to 50
mph are expected with the frontal passage. Even higher gusts
around 60 mph are expected along the ridge tops above 2500 feet.
Therefore...the wind advisory continues for most of the area and a
high wind warning is in effect for the ridge tops.
Low pressure associated with this cold front will rapidly
intensify as an upper-level closes off over Quebec into New
England tonight. This will allow for gusty west to northwest winds
and much colder conditions. A stable layer near the surface may be
enough to cause a lull in the strongest wind gusts for the valleys
tonight...but confidence is too low to drop the wind headlines.
Gusts of 30 to 40 mph are likely tonight with gusts around 50 mph
possible. Along the ridge tops...gusts around 60 mph are expected.
For locations along and west of the Allegheny Front...upslope snow
showers have developed and they will continue through tonight with
temperatures falling into the teens and 20s. Accumulating snow
will make travel difficult across these areas. A Winter Weather
Advisory remains in effect.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Low pressure will continue to intensify over eastern Quebec into
New England Sunday. A strong pressure gradient between the low and
high pressure over the midwest will cause windy conditions. The
strongest winds are expected later Sunday morning through Sunday
afternoon during peak mixing. Frequent gusts around 45 to 50 mph
are expected for most areas. Wind gusts around 60 mph are expected
along the ridge tops. The High Wind Warning will continue through
Sunday evening for the ridge tops and the wind advisory will
continue for most other areas.
Winds will slowly diminish overnight Sunday into Monday as the
gradient subsides a bit...but it will still turn out blustery and
cold. Wind gusts around 30 to 40 mph are still expected...mainly
across northern and central portions of the CWA. High pressure
will build overhead Monday night...bringing dry and cold
conditions and winds will continue to subside.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Low pressure will slowly depart across southeastern Canada
Tuesday. High pressure at the surface and aloft will move over
the region late Tuesday into Wednesday, leading to gradually
moderating temperatures.
Of note, model guidance seems to have trended slower with the
departure of the low which would cause a slower rebound in
temperatures through the middle of the week.
A trough/area of low pressure will move across the Great Lakes and
Mid-Atlantic region late Wednesday into Thursday. Depending on
how quickly high pressure moves away from the region, lower dew
point/colder air could support a brief mix in the Potomac
highlands at the onset of precipitation if it moves in during the
more favorable/cooler overnight hours Wednesday night.
Overall, temperatures should rebound to near normal levels during
the second half of the week.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A strong cold front will pass through the terminals between 2 and
4 pm this afternoon. Winds will shift to the west behind the front
with gusts around 35 to 40 knots expected. Windy conditions will
continue through Sunday. The strongest winds are expected Sunday
with gusts around 40 to 45 knots expected. Winds will diminish a
bit for Sunday night into Monday...but gusts around 25 to 35 knots
are still expected.
High pressure will build toward the terminals Monday night.
Mainly VFR expected Tuesday-Wednesday with generally light
winds as high pressure moves overhead before another
system/cooling trend likely approaches by next weekend.
&&
.MARINE...
A strong cold front will pass through the waters this afternoon
into early this evening. Winds may gust around 15 to 20 knots
ahead of the front...but the strong winds are expected along and
just behind the front late this afternoon/early evening. A
pressure surge will cause winds to shift to the west or northwest
with gusts around 35 to 40 knots expected. A Gale Warning is in
effect for this afternoon through Sunday night for all waters.
Winds may have a lull mainly along the smaller inlets
tonight...but confidence is low.
A Gale Warning will likely be needed for northern portions of the
waters Monday with a Small Craft Advisory elsewhere. Winds will
gradually diminish Monday night as high pressure builds
overhead...but a Small Craft Advisory will likely be needed.
Winds should subside to below Small Craft Advisory levels
Tuesday into Wednesday as high pressure moves overhead.
&&
.FIRE WEATHER...
Brief but strong wind gusts are expected with a frontal passage
this afternoon. Rainfall amounts will be light. Humidities should
stay above critical levels this afternoon, but the rapid increase
in winds and low fuel moisture will continue to make for an
elevated fire danger.
On Sunday, a tight pressure gradient will set up over the area
supporting windy conditions with sustained winds 20 to 30 mph
and gusts around 50 mph. Relative humidities will likely reach
critical levels south of Route 7. The combination of strong winds
and low humidities will create dangerous fire conditions Sunday. A
Fire Weather Watch is in effect Sunday for the Shenandoah Valley,
north-central Virginia, and central and southern Maryland.
On Monday, winds will diminish somewhat but are likely to be
critical for fire weather. It will also be as dry if not drier
than Sunday with humidities dropping into the 20s for some areas.
A Fire Weather Watch may also be needed mainly for areas north of
U.S. Highway 50 where winds are expected to be strongest.
&&
.TIDES/COASTAL FLOODING...
Strong west to northwest winds are expected behind a cold front
tonight through Monday. Tidal blowout conditions are expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Fire Weather Watch from Sunday morning through Sunday evening
for DCZ001.
Wind Advisory until midnight EST Sunday night for DCZ001.
MD...High Wind Warning until midnight EST Sunday night for MDZ501.
Winter Weather Advisory until 4 AM EST Monday for MDZ501.
Fire Weather Watch from Sunday morning through Sunday evening
for MDZ013-014-016>018-503>506.
Wind Advisory until midnight EST Sunday night for MDZ003>006-
011-013-014-016>018-502>508.
VA...High Wind Warning until midnight EST Sunday night for VAZ503-
504-507-508.
Winter Weather Advisory until 4 AM EST Monday for VAZ503.
Fire Weather Watch from Sunday morning through Sunday evening
for VAZ025>031-036>040-050>057-501-502-505>508.
Wind Advisory until midnight EST Sunday night for VAZ025>031-
038>040-051>055-057-501-502-505-506.
WV...High Wind Warning until midnight EST Sunday night for WVZ501-
503-505-506.
Winter Weather Advisory until 4 AM EST Monday for WVZ501-503-
505.
Wind Advisory until midnight EST Sunday night for WVZ050>053-
055-502-504.
MARINE...Gale Warning until 6 AM EST Monday for ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...DFH
AVIATION...BJL/DFH
MARINE...BJL/DFH
FIRE WEATHER...BAJ
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Nov 19, 6:26 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EST SAT NOV 19 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
626 PM EST SAT NOV 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR THE WATERS TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WIND ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING.
A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH SUNDAY NIGHT.
A GALE WARNING WILL LIKELY NEED TO BE EXTENDED INTO MONDAY FOR THE
UPPER CHESAPEAKE BAY.
A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY AND ELEVATED FIRE
WEATHER CONCERNS CONTINUE FOR MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
626 PM EST SAT NOV 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT.
A HIGH WIND WARNING IS IN EFFECT FOR THE RIDGE TOPS OF THE
ALLEGHENY HIGHLANDS AND BLUE RIDGE MOUNTAINS TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR NORTHERN AND CENTRAL MARYLAND...
EASTERN WEST VIRGINIA AND NORTHERN VIRGINIA TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HIGH WIND WARNING AND WIND ADVISORY CONTINUE THROUGH SUNDAY
EVENING.
A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY AND ELEVATED FIRE
WEATHER CONCERNS CONTINUE FOR MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Nov 19, 5:22 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EST SAT NOV 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM SLEET 1 ENE HAMPSTEAD 39.62N 76.83W
11/19/2016 E0.0 INCH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1604950
KLWLocal storm report, Nov 19, 5:31 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EST SAT NOV 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM SLEET 1 NE GEORGETOWN 38.93N 77.07W
11/19/2016 M0.0 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
&&
EVENT NUMBER LWX1604951
RCMLocal storm report, Nov 19, 5:33 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EST SAT NOV 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND DMG 1 NNE CABIN JOHN 38.98N 77.15W
11/19/2016 MONTGOMERY MD PUBLIC
LARGE EASTERN WHITE PINE TREE SNAPPED AND CAUSED GUTTER
DAMAGE TO A HOUSE AS IT FELL
&&
EVENT NUMBER LWX1604952
RCMLocal storm report, Nov 19, 5:44 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EST SAT NOV 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND DMG 2 NW PERRY HALL 39.42N 76.50W
11/19/2016 BALTIMORE MD EMERGENCY MNGR
TREE DOWN BLOCKING HARFORD ROAD ROUTE 147 BETWEEN
NOTCHCLIFF ROAD AND FACTORY ROAD
&&
EVENT NUMBER LWX1604953
RCMLocal storm report, Nov 19, 5:50 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EST SAT NOV 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM SLEET REISTERSTOWN 39.46N 76.81W
11/19/2016 M0.0 INCH BALTIMORE MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1604954
RCMLocal storm report, Nov 19, 5:52 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EST SAT NOV 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM SNOW 2 WNW THURMONT 39.63N 77.45W
11/19/2016 M0.0 INCH FREDERICK MD BROADCAST MEDIA
CATOCTIN MOUNTAIN PARK
&&
EVENT NUMBER LWX1604955
RCMHigh Wind, Western Highland
- When
- November 19, 6:27 PM EST
- Where
- Western Highland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind gusts around 60 mph were estimated based on observations nearby.
High Wind, Eastern Highland
- When
- November 19, 6:27 PM EST
- Where
- Eastern Highland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind gusts around 60 mph were estimated based on observations nearby.
High Wind, Central Virginia Blue Ridge
- When
- November 19, 6:27 PM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
A wind gust of 70 mph was reported at the Wintergreen Resort.
High Wind, Northern Virginia Blue Ridge
- When
- November 19, 6:27 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Wind gusts around 60 mph were estimated based on observations nearby.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in North Atlantic Coastal Waters, November 19, 20162 deaths · 1 injured · 1 event
- Lake-Effect Snow in New York, November 19 to 22, 2016$400,000 · 13 events
- Lake-Effect Snow in Pennsylvania, November 19 to 20, 2016$300,000 · 2 events
- Lake-Effect Snow in New York, November 19 to 22, 201615 events
- Winter Storm in Michigan, November 19 to 20, 201614 events
- Frost and Freeze in California, November 19, 20164 events
- Winter Weather and Heavy Rain in California, November 19 to 20, 20163 events
- High Wind in West Virginia, November 19, 201652 kt wind · 3 events
- Flood and Heavy Rain in Puerto Rico, November 19 to 20, 2016$500 · 2 events
- Winter Weather in West Virginia, November 19 to 20, 20162 events
- Lake-Effect Snow in Pennsylvania, November 19 to 22, 20162 events
- High Wind in North Carolina, November 19 to 20, 2016$3,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667630, 667631, 667632, 667633.